Hail, Richland
- When
- July 5, 3:10 AM MST
- Where
- Richland County, 0.47 mi E of Savage
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 47.450, -104.340
Public reported, via social media, quarter sized hail.
Lingering atmospheric conditions remained just strong enough overnight to set off and sustain a few strong thunderstorms - one of which became severe during the early morning over Richland County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
Lingering atmospheric conditions remained just strong enough overnight to set off and sustain a few strong thunderstorms - one of which became severe during the early morning over Richland County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 5, 2:08 AM MST, 1 hour 2 minutes earlier.
Area Forecast Discussion National Weather Service GLASGOW MT 308 AM MDT TUE JUL 5 2016 .SHORT TERM...for northeast Montana...today through Thu... The flow pattern across Northeast Montana (Nemont) today will be based on the broad trough, and cooler air-mass, in Western Canada and the Pacific Northwest, and the hot air-mass south of Montana. This will place the stationary boundary south of Nemont throughout the short term period. The trough sent an initial wave out ahead of it early this morning, generating showers and isolated thunder. A shallow ridge follows for today which will result in mostly dry conditions through tonight. SPC has, in fact, placed most of western Nemont outside its Convective Outlook. By Wednesday at 18Z the trough begins to dig into the North Rockies. Flow aloft backs around to the southwest introducing moisture over a moderately weak convective parameters. Timing issues remain among the models. But scattered showers and thunder will spread over the area either on Wednesday or Wednesday night. Models show the short-wave center to be over Nemont at 12Z Thursday. By 00Z Friday the low center will be well into North Dakota with a moderately amplified ridge following through eastern Montana. Winds are not expected to be particularly strong as the trough passes over the area. The wave on Wednesday night and Thursday should produce wetting rains over much of the area, but not all of the area. Models will have to merge closer before determining exactly where. With the broad trough initially in place and then followed by a quick-moving short-wave, temperatures will begin slightly cooler than normal today and trend a bit cooler through Thursday, ending with highs around 5F-10F below normal. Convective Outlook for Thursday is for general thunderstorms. With overall cooling trend, used Summer POT to come up with a better ratio of rain to thunder through Thursday. Templer .LONG TERM...Thu night through Tue... Upper trough moves to the east Thursday Night. A few showers and thunderstorms could linger in the east in the evening. Then, a shortwave ridge will bring a period of dry weather Thursday Night and Friday. The ridge moves to the east Friday afternoon and flow aloft turns to the southwest ahead of an upper low moving inland over the Pacific Northwest. Shortwaves within the southwest flow aloft could bring chances for thunderstorms as early as Friday evening and continue into the weekend. This upper low moves inland over the weekend and models differ on the timing of dry slot over Eastern Montana and whether or not there will be convection within the dry slot. Will broadbrush a chance of thunderstorms. The upper low is forecasted to move across either Montana and/or Alberta and Saskatchewan Sunday and Monday. Models differ somewhat on the track of this low. Will maintain a chance of thunderstorms. Then, this low lifts north or northeast out of the forecast area Monday Night and Tuesday allowing for dry weather. Forrester && .AVIATION... VFR. Will see mid to high clouds at times today and tonight. There will be isolated thunderstorms early this morning and again late tonight. Expect only brief reductions in ceilings and visibility with any of these thunderstorms. Winds: Light and variable early this morning will become west 10 to 15 knots by late morning then light and variable again after sunset this evening. && .GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE. && weather.gov/glasgow
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GLASGOW MT 215 AM MDT TUE JUL 5 2016 MTZ024-050900- RICHLAND MT- 215 AM MDT TUE JUL 5 2016 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RICHLAND COUNTY UNTIL 300 AM MDT... AT 215 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTH OF LAMBERT...OR 21 MILES WEST OF SIDNEY...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SIDNEY...FAIRVIEW...LAMBERT...EAST FAIRVIEW...ENID AND WOOLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 4763 10484 4803 10492 4798 10404 4759 10404 TIME...MOT...LOC 0815Z 263DEG 37KT 4779 10461 GFF
The Glasgow radar (KGGW), 190 km away, was scanning. The volume nearest the first event began at 10:09 UTC.
1 hail. Local standard time, as filed.
Public reported, via social media, quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 648009.